Texas, 2025

Hail in Texas, May 5, 2025

May 5, 2025 · NWS EWX · 6 events in 4 counties and zones

An upper-level shortwave trough generated thunderstorms in a conditionally unstable airmass. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper-level shortwave trough generated thunderstorms in a conditionally unstable airmass. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 5, 4:55 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 5, 4:55 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
555 AM CDT Mon May 5 2025

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 229 AM CDT Mon May 5 2025

Key message:

- Rounds of strong to severe storms and heavy rains possible

An upper level low moves from Arizona today to the central high
plains on Tuesday. An upper level shortwave is approaching our area
leading to the development of showers along the Rio Grande. This
shortwave and associated showers will spread to the remainder of
South Central Texas this morning into afternoon. Instability and
deep layer shear increase and mid level lapse rates steepen. Should
breaks in the clouds occur this afternoon, thunderstorms could tap
into this and become severe with large hail and damaging wind gusts
the main threats. A much stronger shortwave approaches our area
tonight and moves over our area Tuesday. The convective parameters
mentioned above continue to increase. Based on an overall model and
ensemble consensus, storms over western Texas or the Serranias del
Burro mountains of Mexico should organize into clusters and move
across our area this evening through Tuesday morning. A Pacific
front/dryline moves out of west Texas early Tuesday morning and
across our western areas midday into afternoon. Another round of
thunderstorms is expected along and ahead of this boundary as the
stronger shortwave is nearly overhead. This second round is over the
eastern Hill Country to along and east of the I-35 corridor. With
these two rounds, large to very large hail and damaging wind gusts
are the main threats with isolated tornadoes possible. In addition,
a threat for heavy rains and flooding is expected mainly tonight
into Tuesday. PWs rise to well above seasonal averages along with a
potential of rains moving or stalling over the same areas for a
period of time. SPC has level 1 to 2 of 5 risks for severe storms
and WPC has level 1 to 2 of 4 risks for excessive rainfall. High
temperatures are well below average today due to thicker cloud
cover, then warm to near average Tuesday as clouds decrease in the
afternoon. Finally, minimum humidities across the Rio Grande Plains
and Edwards Plateau fall into the teens and 20s Tuesday afternoon.
However, fire weather issues are not expected due to possible
wetting rains prior to the dryline passage and light winds of less
than 10 mph after its passage.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 229 AM CDT Mon May 5 2025

Key Message:

- Rain chances extend into Thursday, but amounts and storm strength
  limited.

- Mild and dry weather again for next weekend.

The strongest of storms from the Tuesday squall line should be
exiting our eastern counties early Tuesday evening. Model consensus
shows a lull in activity late Tuesday evening behind the exiting
line, but with instability recovering for some isolated early AM
rounds of convection Wednesday, potentially becoming scattered during
the day into daytime Thursday. The 00Z deterministic are stronger
with the squall and weaker with the rebounding cells, and this could
lead to lowering rain chances in future shifts. If there is any
strong storm threats it might be for some marginally severe hail as
there may not be much opportunity for any storms in this period to be
surface based. It is also assumed that the medium storm motion speed
and lowered PWat values will limit the heavy rain and/or run-off
potential.

Thursday PoP trends have been erratic among models with each
successive run, but there is a slight uptick off yesterday,
suggesting the rain chances to last later in the day. Friday and
beyond have model in fairly good agreement on a dry air regime
taking over from persistent low level north winds and an upper low
that digs south across Louisiana. Thanks to this pattern we'll get to
enjoy true spring-like weather all the way into early next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 555 AM CDT Mon May 5 2025

CIGs have lowered to MVFR as SHRA developed along the Rio Grande and
KDRT early this morning. As the SHRA spread to the east this morning,
CIGs will lower to MVFR across the remainder of the area and the I-35
sties. CIGs eventually lower to IFR, though KDRT only TEMPO IFR this
morning. The highest PROBs for TSRA are at the I-35 sites where have
maintained PROB30s/TEMPOs this afternoon into early evening. With a
very moist airmass CIGs likely lower to LIFR tonight. Breezy E to SE
winds will be gusty, at times, especially out west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  67  83  66 /  80  70 100  30
Austin Bergstrom Intl Airport  75  67  84  64 /  80  70 100  30
New Braunfels Muni Airport     76  69  86  67 /  80  60  90  40
Burnet Muni Airport            72  65  83  62 /  80  80 100  20
Del Rio Intl Airport           87  71  92  65 /  50  70  20  20
Georgetown Muni Airport        74  65  83  63 /  80  80 100  30
Hondo Muni Airport             78  69  89  65 /  70  70  70  30
San Marcos Muni Airport        75  68  84  65 /  80  70 100  40
La Grange - Fayette Regional   78  68  83  68 /  70  60  90  50
San Antonio Intl Airport       76  70  87  68 /  80  70  90  40
Stinson Muni Airport           78  72  88  69 /  80  60  80  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...18
Aviation...04

In the hours before

Special weather statement, May 5, 7:09 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
809 AM CDT Mon May 5 2025

TXZ220>222-051400-
Karnes TX-Atascosa TX-Wilson TX-
809 AM CDT Mon May 5 2025

...A strong thunderstorm will impact portions of southwestern Karnes,
southeastern Atascosa and south central Wilson Counties through 900
AM CDT...

At 809 AM CDT, Doppler radar was tracking a strong thunderstorm over
Campbellton, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Campbellton, Coy City, El Oso, Peggy, Fashing, and Deweesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2864 9834 2865 9838 2878 9846 2899 9814
      2873 9793 2871 9802 2879 9810 2864 9830
      2863 9834
TIME...MOT...LOC 1309Z 243DEG 20KT 2874 9835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

27
Special weather statement, May 5, 7:24 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
824 AM CDT Mon May 5 2025

TXZ220-221-051415-
Atascosa TX-Wilson TX-
824 AM CDT Mon May 5 2025

...A strong thunderstorm will impact portions of central Atascosa and
southwestern Wilson Counties through 915 AM CDT...

At 823 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pleasanton, Jourdanton, Poteet, Leming, Coughran, Espey, Canada
Verde, and Graytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2904 9865 2914 9847 2911 9841 2921 9833
      2922 9832 2923 9830 2902 9816 2888 9856
TIME...MOT...LOC 1323Z 243DEG 20KT 2900 9853

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

27

The radar

The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Atascosa

When
May 5, 7:26 AM CST
Where
Atascosa County, 1.39 mi WSW of North Pleasanton
Measured
1 in hail
Reported by
Public
Coordinates
28.960, -98.500

A thunderstorm produced quarter size hail in Pleasanton.

Hail, Bastrop

When
May 5, 10:37 AM CST
Where
Bastrop County, 0.91 mi SE of Paige
Measured
1 in hail
Reported by
Public
Coordinates
30.210, -97.110

A thunderstorm produced quarter size hail in Paige.

Hail, Williamson

When
May 5, 11:02 AM CST
Where
Williamson County, 6.58 mi SSE of Andice
Measured
0.75 in hail
Reported by
Public
Coordinates
30.700, -97.790

A thunderstorm produced penny size hail northwest of Georgetown.

Hail, Williamson

When
May 5, 11:03 AM CST
Where
Williamson County, 4.38 mi ENE of Liberty Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
30.690, -97.850

A thunderstorm produced penny size hail northwest of Liberty Hill.

Hail, Bastrop

When
May 5, 12:01 PM CST
Where
Bastrop County, 1.38 mi WSW of Paige
Measured
1.25 in hail
Reported by
Public
Coordinates
30.210, -97.140

A thunderstorm produced half dollar size hail at the Whataburger in Paige.

Hail, Lee

When
May 5, 12:35 PM CST
Where
Lee County, 2.34 mi NNE of Manheim
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
30.263, -97.012

A thunderstorm produced ping pong ball size hail at CR 326 and CR 109 in Lincoln.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264239, 1264240, 1264241, 1264242, 1264243, 1264245.